Minnesota, 2025

Hail and Damaging Wind in Minnesota, March 28, 2025

March 28, 2025 · NWS MPX · 2 events in 2 counties and zones

Scattered thunderstorms developed during the late afternoon over southeast Minnesota and west-central Wisconsin, producing a few instances of marginally severe and sub-severe hail. An isolated cell blossomed quickly along a boundary over south-central Minnesota, resulting in a strong downward gust as it weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed during the late afternoon over southeast Minnesota and west-central Wisconsin, producing a few instances of marginally severe and sub-severe hail.

An isolated cell blossomed quickly along a boundary over south-central Minnesota, resulting in a strong downward gust as it weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 28, 2:46 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • A few strong, possibly severe, thunderstorms are possible this evening in south-east MN into western WI, with large hail possible.
  • Widespread rain develops midday Saturday, then transitions to wintry mix and snow Saturday night into Sunday. Some snow accumulation and ice accretion looks likely.
  • Breezy conditions expected tonight through Sunday night.
  • Much cooler starting tomorrow through next week, with another large-scale system likely Wednesday-Thursday with rain and snow.
Area forecast discussion, Mar 28, 2:46 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Fri Mar 28 2025

.KEY MESSAGES...

- A few strong, possibly severe, thunderstorms are possible this
  evening in south-east MN into western WI, with large hail
  possible.

- Widespread rain develops midday Saturday, then transitions to
  wintry mix and snow Saturday night into Sunday. Some snow
  accumulation and ice accretion looks likely.

- Breezy conditions expected tonight through Sunday night.

- Much cooler starting tomorrow through next week, with another
  large-scale system likely Wednesday-Thursday with rain and
  snow.

&&

.DISCUSSION...
Issued at 345 PM CDT Fri Mar 28 2025

Surface analysis this afternoon depicts a compact low pressure
center a little north of FSD, with nearly west-to-east frontal
orientation. The warm front extends east over southern MN into
far southwestern MN, ably noticed on surface charts by the stark
temperature difference from north to south across the WFO MPX
coverage area. Temperatures are still only in the 40s/50s over
the northern two or so tiers of counties, while highs have
surged into the 70s over much of the southern half of our
coverage area, with far southern portions have already reached
the lower 80s. Aloft, a broad ridge over and east of the
Mississippi River will slide eastward, allowing a sharp longwave
trough over the Rockies to push into the Plains tonight and
across the Upper-Mid Mississippi River Valley regions over the
weekend.

KMPX radar shows weak returns well away from the radar,
indicating moisture aloft being picked up but surface
observations are confirming a deep dry layer preventing these
returns from reaching the surface. However, low level moisture
has been advecting northward, south of the front, as evidenced
by dewpoints reaching the mid-upper 50s in far southern MN.
Going into the late afternoon and evening hours, there is still
a small chance of thunderstorms over far southern MN into
western WI as that low-level moisture advection continues within
the warmest air over our coverage area. As indicated
previously, lapse rates are rather steep, helping build MUCAPE
values to around 1000 j/kg, sufficient for thunderstorm
development in this environment. Thunderstorms that form in this
regime are capable of producing large hail (1" or greater), but
coverage would be isolated at best. Nevertheless, the Marginal
Risk going into this evening is valid with the current setup.

For tonight, the aforementioned low will slide atop the Twin
Cities metro and over central WI through this evening, then
into MI by daybreak Saturday. The exit of this low will bring to
an end any threat for thunderstorms tonight, and result in
mainly dry conditions overnight. However, the cold front of this
system will be thrust to the south, allowing for efficient cold
air advection this evening through tonight which will drop
temperatures pretty strongly over much of the coverage area.
After much of the area sees highs today in the 60s, 70s and
lower 80s, lows tonight will range from the lower 30s to lower
40s. These lower temperatures will set the stage for the complex
precipitation event expected for this weekend.

A much stronger low pressure center developing over the Rockies
today will push away from CO and into western KS tonight through
tomorrow. A significant uptick in isentropic lift to the north
of the elongated stalled front in advance of this developing low
will take good advantage of the moisture advected into the
region, sparking off widespread rain that will move south-to-
north over the region during the day Saturday. The track of this
low still looks to move from KS into southern NE and across IA
Saturday through Sunday morning, keeping MN/WI well into the
colder portion of this system. With highs only topping out in
the upper 30s to mid 40s, temperatures are expected to drop to
and under the freezing mark Saturday evening through late
Saturday night. This will support a transition period of rain to
freezing rain, mainly due to the surface temperatures cooling
off quicker than the layers of air aloft which will be quite
saturated and will cool below freezing at a slower rate. Thus,
it amounts to the duration of sub-freezing surface temperatures
which will determine the exact amount of icing that any given
location receives. Given the fairly consistent axis of icing
from SW MN to north of the Twin Cities and towards the Rice
Lake-Ladysmith areas, which still looks good even after today's
model runs to have the highest icing threat, this is where
around a tenth of an inch of ice accretion looks to occur. There
may well be some isolated spots that receive more than that,
potentially 0.15"- 0.20" ice, while south of that line may see
between a trace and a tenth. Once the precipitation changes over
to snow, mainly during the early morning hours Saturday through
the day Sunday, as temperatures will slowly drop from west to
east, wet snow will persist for much of the day Sunday. Snow
accumulations look to range 2-4" from near and north of the St
Cloud area, with up to 2" between there and the US212 corridor,
then less than an inch south of US212. Much of the accumulation
will likely be confined to grassy areas, and also will not stick
around due to warm ground temperatures in advance of the
snowfall and highs climbing back to the upper 30s to around 40
on Monday.

With all that said, a Winter Weather Advisory has been issued
this afternoon which covers much of western, southwestern and
central MN into western WI due to the potential travel impacts
of this system. There still may be some adjustments made to the
counties within the advisory and to the exact amounts, but
confidence is high that a storm system in early spring will
bring winter weather travel impacts to our coverage area this
weekend.

Behind this system, north-south oriented high pressure will
slide across the area Sunday night through early Tuesday,
bringing a brief reprieve from precipitation but reinforcing the
cold air in place. Lows will stay in the 20s while highs only
range from the mid 30s to lower 40s. Another potent storm
system, also a Colorado Low, will develop Monday-Tuesday then be
picked up by another sharp longwave western CONUS trough and be
pushed across the central states into the Upper Midwest
Wednesday-Thursday. This system also looks to be a widespread
rain-snow producer but only lacking any thunderstorm potential
given the much lower temperatures and, hence, lack of
instability. But, with remaining on the cold side of this track
as well, there is the likelihood of both rain and snow for
precipitation types. Chances for icing precipitation look much
less likely with this midweek system, so p-types are limited to
rain and snow. But, consensus PoPs are in the 80-90 percent
range so there is very little question that our area will see
more prolonged precipitation next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM CDT Fri Mar 28 2025

Brief return to VFR for most locations before a return to MVFR
before eventual IFR arrives later in the period as temperatures
drop after warming up significantly today. A broad area of
-TSRA is possible from roughly 23-03z with the most likely to
see activity being RNH/EAU/MSP. For now, confidence to include
within the TAF is a bit low, so have only added for the WI
terminals. Prevailing rain to move in at the very end of period
around 16Z Saturday for most sites. This will be accompanied by
low MVFR cigs but visibility should remain VFR.

KMSP...Chance for a storm from 23-02z is around 20 percent, so
mention remains omitted from TAF. This may need adjustment at
21Z amendment and will be closely monitored throughout the day.

/OUTLOOK FOR KMSP/
SAT PM...MVFR/RA, chc IFR. Wind NE 10-15G25kts.
SUN...MVFR/RASN bcmg -SN, chc IFR. Wind N 10-15G25kts.
MON...VFR. Wind N to NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 7 PM Saturday to 7 PM CDT Sunday
     for Anoka-Benton-Brown-Carver-Chippewa-Chisago-Douglas-
     Hennepin-Isanti-Kanabec-Kandiyohi-Lac Qui Parle-Martin-
     McLeod-Meeker-Mille Lacs-Morrison-Nicollet-Pope-Ramsey-
     Redwood-Renville-Sherburne-Sibley-Stearns-Stevens-Swift-
     Todd-Washington-Watonwan-Wright-Yellow Medicine.
WI...Winter Weather Advisory from 7 PM Saturday to 7 PM CDT Sunday
     for Barron-Polk-Rusk-St. Croix.

&&

DISCUSSION...JPC
AVIATION...PV
Hazardous weather outlook, Mar 28, 3:05 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Fri Mar 28 2025

MNZ052-053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-290930-
Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-
Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
405 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected into early
this evening along a frontal boundary from southwest into east
central Minnesota and far western Wisconsin. A few storms may be
severe, with large hail the primary hazard. There is a Marginal
Risk, level 1 of 5, of severe thunderstorms for southern through
east central Minnesota into western Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rain Saturday will transition to a wintry mix of snow
and freezing rain Saturday evening, then change to all snow early
morning Saturday and continue as snow throughout the day Saturday.
Minor ice accumulations and snow accumulations of a few inches
are likely across central Minnesota and northwest Wisconsin.

More wintry weather, including the potential for more
accumulating snow, will be possible with a storm system that will
impact the region in the middle of next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed through
tonight.

MNZ041>045-047>051-054>059-064-065-073-290930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Yellow Medicine-Renville-Redwood-
405 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rain Saturday will transition to a wintry mix of snow
and freezing rain Saturday evening, then change to all snow early
morning Saturday and continue as snow throughout the day Saturday.
Minor ice accumulations and snow accumulations of a few inches
are likely across central Minnesota and northwest Wisconsin.

More wintry weather, including the potential for more
accumulating snow, will be possible with a storm system that will
impact the region in the middle of next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 28, 4:38 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
538 PM CDT Fri Mar 28 2025

MNZ085-282315-
Steele MN-
538 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEELE COUNTY UNTIL
615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owatonna, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Owatonna, Clinton Falls, Merton, Moland, Owatonna Airport and Rice
  Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9307 4420 9305 4399 9305 4398 9330
      4413 9336
TIME...MOT...LOC 2237Z 253DEG 41KT 4408 9316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BED
Local storm report, Mar 28, 4:43 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             1 S Owatonna            44.07N 93.23W
03/28/2025  M0.75 Inch       Steele             MN   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Mar 28, 5:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Fri Mar 28 2025

MNZ078-282330-
Goodhue MN-
606 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOODHUE COUNTY
UNTIL 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Wanamingo, or 24 miles northeast of Owatonna, moving
east at 50 mph.

HAZARD...Wind gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pine Island, Zumbrota, Wanamingo and Bellechester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4423 9301 4445 9243 4437 9243 4437 9255
      4419 9255 4419 9258 4420 9262 4420 9304
TIME...MOT...LOC 2305Z 250DEG 43KT 4423 9278

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BED

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goodhue

When
March 28, 5:15 PM CST to 5:19 PM CST
Where
Goodhue County, Zumbrota
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.300, -92.670

Multiple reports of large hail, up to 1.25 inches in diameter. Sources include a trained weather spotter in Zumbrota and a Broadcast Meteorologist.

Thunderstorm Wind, Blue Earth

When
March 28, 6:44 PM CST to 6:48 PM CST
Where
Blue Earth County, 2.07 mi S of Garden City
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.020, -94.170

A 61 mph wind gust was measured using a personal weather instrument by a storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240901, 1240900.